Hail, Menard
- When
- June 21, 2:48 PM CST
- Where
- Menard County, 1 mi S of Menard
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.905, -99.780
Emergency manager reported quarter size hail.
An intense supercell thunderstorm (the same storm system that produced the Matador, TX Tornado) moved south-southeast across Fisher, Nolan, Jones and Taylor during the evening. This severe storm produced a swath of significant wind damage including Rotan, Roby, Sweetwater and Abilene.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An intense supercell thunderstorm (the same storm system that produced the Matador, TX Tornado) moved south-southeast across Fisher, Nolan, Jones and Taylor during the evening. This severe storm produced a swath of significant wind damage including Rotan, Roby, Sweetwater and Abilene. The storm also produced large hail. The highest measured wind gust was 95 mph in Fisher County. In addition, severe thunderstorms produced large hail and damaging winds across portions of the Heartland and northwest Hill Country during the afternoon into the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 21, 2:00 PM CST, 48 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 300 PM CDT Wed Jun 21 2023 ...New SHORT TERM... .SHORT TERM... (This evening through Thursday) Issued at 300 PM CDT Wed Jun 21 2023 Early this afternoon, visible satellite and radar imagery shows scattered showers and storms developing across the I-10 corridor along a WSW to ENE oriented boundary. The main dry-line stretches from around Roby southeast through Mason, while a secondary weaker dry-line exists from around Sweetwater south through Sonora and then southwest through SW Crockett County. Large amounts of instability and weak lift along existing boundaries should result in isolated to scattered thunderstorms this afternoon through early evening, with hi-res guidance indicating the best chances in the Concho Valley and I-10 corridor. High dew point depressions are resulting in Downdraft CAPEs of 1500+ J/KG, so damaging winds will be the main hazard this afternoon and early evening. The Storm Prediction Center has much of the Big Country and northern Heartland in an Enhanced Risk of severe thunderstorms this afternoon through late tonight, with a Slight Risk elsewhere for locations east of a Colorado City to Junction line, and a Marginal Risk everywhere else. Meanwhile, it is another record breaking day of extreme heat, with a high in San Angelo having reached 114 degrees, which is 2 degrees higher than the previous record for all-time high temperature for San Angelo that was broken yesterday (reached 114 yesterday). It appears that the greatest risk for severe weather today and tonight will be in the late evening through very early morning hours Thursday where models indicate that a strong quasi-linear convective system (otherwise known as a "squall line") originating in the TX Panhandle will push down through the central and eastern Big Country and into the northern Heartland (the area of the Enhanced Risk). That area has a 30%+ risk of very strong and damaging downdraft winds of 75+ mph, along with large to very large hail. A tornado cannot be ruled out. The abnormally strong 850 mb thermal ridge will be slightly weaker on Thursday, with 850 mb temperatures lowering to around 22-30 deg C (as opposed to 27-34 deg C this afternoon), and the dry-line will move further west, bringing our region higher dewpoints (mostly 60s to low 70s). So look for highs Thursday afternoon around 102-107 in the Concho Valley and I-10 corridor, and 93-99 elsewhere. However, the higher dewpoints may result in heat index values in the 105-108 range. There's also some uncertainty regarding how boundaries set up and how well dew points recover after the storms move through tonight. So, due to this, and the possible confusion with having an Excessive Heat Warning and Heat Advisory out at the same time, will hold off on issuing a Heat Advisory for tomorrow for now. && .LONG TERM... (Thursday night through next Tuesday) Issued at 227 PM CDT Wed Jun 21 2023 ..Heat continues. Storms possible Friday... Above normal temperatures are expected to continue for the next week. We may see slightly cooler temperatures for Friday, especially in the Big Country, but they're still be above normal for this time of the year. Surface winds on Friday will be easterly turning southeasterly. This along with the possibility of wetter soil conditions from rainfall on Wednesday and Thursday will help to limit highs. However, we will likely see increased moisture and higher dewpoints on Friday which will lead to heat index values approaching 110. The high aloft will then start to position itself over our area through the next week. Surface winds will wobble between a southeasterly and a westerly wind. Westerly winds will allow for downsloping off of higher terrain and an increase in temperatures. The combination of the upper level high and occasional downsloping winds has highs around 110 for San Angelo Sunday through Wednesday. As for the rain chances, our best chance of rain will be early Friday morning and Friday night. With the temperatures and dewpoints we're expecting, any storms that can get going could become severe and produce very strong and damaging winds. There will be convective inhibition across most of the area for this time period, but the dry line combined with some short wave impulses moving through aloft could be enough to trigger storms on Friday, and possibly some of the other afternoons through this period. && .AVIATION... (18Z TAFS) Issued at 1239 PM CDT Wed Jun 21 2023 Isolated to Scattered TSRA likely to develop by 21Z, and continue through around 05Z Thurs. Confidence is low on locations impacted, especially the TAF sites. However, stronger storms will likely produce large to very large hail, very strong and erratic gusts of 60+ KT, and LIFR/VLIFR conditions in heavy rain. Otherwise, VFR conditions expected through 18Z Thurs. Other than strong and erratic downdraft winds from TSRA, prevailing winds look to be mostly less than 10 KT with highly varying wind directions. && .PRELIMINARY POINT TEMPS/POPS... Abilene 72 94 72 96 / 30 10 20 10 San Angelo 73 105 73 104 / 20 10 20 0 Junction 73 104 74 101 / 30 10 10 0 Brownwood 72 97 73 97 / 30 10 20 10 Sweetwater 71 98 72 99 / 20 10 20 10 Ozona 73 105 74 102 / 20 0 20 0 Brady 72 96 73 96 / 30 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 9 PM CDT this evening for Brown- Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones- Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher- Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green. && SHORT TERM...SJH LONG TERM....AP AVIATION...SJH
Hazardous Weather Outlook National Weather Service San Angelo TX 158 PM CDT Wed Jun 21 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-221900- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 158 PM CDT Wed Jun 21 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Dangerous heat will continue this afternoon and early evening. An Excessive Heat Warning remains in effect for all of West Central Texas as temperatures warm to 105 to 112 degrees. Heat stroke and heat exhaustion will be likely with any strenuous outdoor activity. Isolated to scattered thunderstorms are likely this afternoon through late tonight. Some storms will become strong to severe. The main hazards will be damaging winds, large to very large hail, and dangerous lightning. A tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible late Thursday afternoon and Thursday night and again late Friday afternoon into Friday night. The main hazards will be strong gusty winds and dangerous lightning. Dangerous heat will continue across the area into next week. Heat stroke and heat exhaustion will be likely with any strenuous outdoor activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and tonight.
Special Weather Statement
National Weather Service San Angelo TX
252 PM CDT Wed Jun 21 2023
TXZ169-212015-
Kimble TX-
252 PM CDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of south central Kimble
County through 315 PM CDT...
At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Us-83 Near The Kerr-Kimble County Line, or near South Llano River
State Park, moving south at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Us-83 Near The Kerr-Kimble County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3041 9983 3040 9965 3029 9965 3029 9989
TIME...MOT...LOC 1951Z 008DEG 17KT 3034 9977
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
mkdSpecial Weather Statement
National Weather Service San Angelo TX
254 PM CDT Wed Jun 21 2023
TXZ168-212030-
Menard TX-
254 PM CDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of southwestern Menard
County through 330 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Mckavett, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Mckavett and Camp Sol Mayer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3086 10011 3089 10008 3071 9988 3071 10011
TIME...MOT...LOC 1954Z 287DEG 12KT 3082 10008
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
mkdSpecial Weather Statement
National Weather Service San Angelo TX
326 PM CDT Wed Jun 21 2023
TXZ168-169-212115-
Menard TX-Kimble TX-
326 PM CDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of north central Kimble
and south central Menard Counties through 415 PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Us-83 And Ranch Road 1773, or 8 miles southwest
of Menard, moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
The Intersection Of Us-83 And Ranch Road 1773 and Us-
83 Near The Kimble-Menard County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3085 9994 3088 9979 3069 9964 3064 9994
TIME...MOT...LOC 2025Z 341DEG 4KT 3081 9984
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SJHPreliminary Local Storm Report
National Weather Service San Angelo TX
343 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 6 SW Segovia 30.36N 99.73W
06/21/2023 E0.88 inch Kimble TX Public
&&The San Angelo radar (KSJT), 85 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
29 thunderstorm wind, 2 hail. Local standard time, as filed.
Emergency manager reported quarter size hail.
ASOS reported a 62 mph wind gust.
Public reported quarter size hail.
Fire department reported 2 electrical power poles broken and roof damage with tin sheets blown off part of a house.
Law Enforcement reported partial collapse of a roof on a hardware store and exterior damage in Rotan.
The public reported a Facebook photo of a destroyed garage and adjacent garage wall in Roby. The time was based off radar.
The public reported Facebook pictures of roof and wall damage to an outbuilding, severe roof damage to a house, a fence blown over and tree branches knocked down. The location was near Farm to Market Road 1812, 2 miles south of McCaulley. The time was estimated off radar.
Mesonet site 5 miles west of Rotan measured sustained winds of 83 mph with a wind gust of 95 mph.
Mesonet station reported a wind gust of 74 mph.
The public reported trees uprooted and snapped. Also, a roof was blown off.
Public reported trees uprooted and snapped. Also, a roof was blown off.
AWOS reported a wind gust of 66 mph.
A metal roof was blown off. The time was estimated from radar.
A Facebook post of a uprooted medium size tree in Sweetwater. The time was estimated off radar.
A trained spotter reported part of a roof blown off a house and power lines were blown down in Sweetwater.
There were power lines blown down on south side of Roscoe.
AWOS reported a wind gust of 74 mph.
There were tractor trailers blown over on I-20 near mile marker 244 in Sweetwater.
A Facebook post mentioning damage or destruction to the roof of a school in Hawley. Another Facebook post of metal stands blown onto a baseball field. The time was estimated off radar.
A Facebook post showing a photo of a snapped power pole on County Road 320.
A Facebook post of a portion of a roof peeled away from a home. The time was estimated from radar.
A Facebook photo of a snapped large tree limb that broke a window of a home. The time was estimated from radar.
A Facebook picture of a carport destroyed and blown into a neighbors yard. The time was estimated off radar.
A Facebook picture of a large portion of a tin roof peeled off in Merkel. The time was estimated off radar.
A Facebook picture of an outdoor storage shed heavily damaged. The time was estimated from radar.
There were 3 inch diameter tree limbs broken and power poles were broken. The report was from mping.
ASOS reported a wind gust of 58 mph.
ASOS measured a wind gust of 67 mph at Dyess AFB. The severe winds lasted about 20 minutes.
A Facebook picture of a power pole blown down in south Abilene. The time was estimated from radar.
ASOS reported a wind gust of 74 mph at the Abilene Regional Airport.
The Hamby FD responding to power poles and power lines down near intersection of Highway 351 and Farm to Market Road 1082.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114659, 1114664, 1114662, 1115142, 1112435, 1112447, 1112476, 1112484, 1112998, 1112495, 1113000, 1112506, 1112507, 1112519, 1112522, 1113010, 1113022, 1113027, 1113039, 1113046, 1113058, 1113065, 1113072, 1113076, 1113108, 1113079, 1113088, 1113111, 1113096, 1113102, 1113115.